A Most Unusual Valentine
My grandmother had three sisters. She and her sisters were all beautiful, intelligent, and charming. Three of them had nose jobs in their mid-twenties. The oldest, my great-aunt Maxine, did not. She desperately wanted to, but her husband, as she put it, “wouldn’t let her.” She told me this one day over lunch at her apartment. She also told me that until the day before her second husband finally “let” her have her nose job — close to fifty years after her sisters’ operations — she went to sleep every night with her arm bent over her face to hide her nose. I don’t know if she felt self-conscious about being Jewish (which she vigorously denied), or overwhelmed by pressures on women at the time, but I do know she and her sisters were lovely both before their nose-jobs and after. I also know that all of them struggled with body image and had mixed feelings about their small statures and dark skin and hair their whole lives. As did my beautiful mother and her sister. As do my sister and I.
Today is Valentine’s Day. I know it’s cheesy, but Jack and I are going out and I want to look nice. But none of my old clothes fit. I’m premenstrual and these days that means I look ugly. Not to others, but to me. I look in the mirror and see my tummy bulge as grotesque. I squeeze it. A little too hard. I wish I could just slice it off. Even when I put on spanx, the part where the spanx ends and my body begins sports a bulge so that the dress that goes on just fine doesn’t look just fine. I think my face is fat and my hair is too short. Why did I get that haircut? God I look stupid.
To top it off, I’m vain. When did I get so superficial? A little voice inside me says it’s easy to be deep when you look good. I wonder why I want to look good anyway. I don’t even want to have sex. Anytime Jack grabs me, even playfully, I feel fat. He encircles my waist and fits his hand around my stomach bulge. He’s just being affectionate. I feel gross. I feel like he says I’m beautiful just because I’m the only person he gets to have sex with, so I shrug him away.
I haven’t exercised regularly since Gus was born. Yes, I’ve been doing better — I’m not depressed. The months have taken on a regular rhythm, with a sharp mini-bout of depression during my PMS time where everything feels almost like it did after Simon, my first son, was born. But “not depressed” is no longer my goal — I want to be happy. The Paxil makes me lethargic and 30 pounds overweight, but not depressed. Most of the time.
When I was a young girl, shopping for clothes was a big pastime in my family. I’d go with my mom, my grandmother, and my cousin. Getting new clothes was a fabulous feeling, but trying them on drew a critical eye to the body. We bought what my mother and grandmother liked, not what I liked. Often when I would think something looked good, I’d get the dreaded comment “that’s not flattering.” That meant I looked fat. None of the women in my family were fat. Neither was I, but I bordered on having a few extra pounds here and there. One glance or seemingly innocuous comment made me doubt anything positive I saw in the mirror. I remember more than once sitting in a dressing room, afraid to come out. Somehow I still anticipated those shopping trips. Remembering them makes me wonder if going shopping for tonight will give me a little lift.
Or not. I don’t want to buy new clothes until I look better. I love exercising. Running became a passion in my twenties, but now I can’t seem to start up again. My days are bogged down by two-hour naps. One week of depression every three weeks is making me feel like I’m losing time, or at least moving too slowly through it. I barely have time for my writing.
I’m beginning to think about changing antidepressants. My OB has recommended increasing my Paxil dose during my PMS time for the depression, but the Paxil seems to be causing too many other problems. In addition, I’ve been reading a lot of negative things about Paxil that my OB, despite being an expert in hormonal shifts in women, doesn’t seem to be aware of. I know she has my best interest at heart, but if I want to wean myself off the Paxil and onto an antidepressant with fewer side effects, I may need more attention than she can give. I do some research and with the help of my therapist come up with a phone number for a psychopharmacologist.
At the same time, I’m scared to call. The Paxil has gotten me this far. Is it realistic to expect more? Maybe what I have is happiness and expecting more is like my grandmother’s nose-job, a cosmetic change only, the inside the same.
On the other hand, why can’t I ask for more? If I don’t feel quite right, shouldn’t I try to make it better? My mother, her sister, my sister, my cousin, and I all felt comfortable enough about ourselves to resist any drastic changes to our natural appearances. No nose jobs, no dyed hair. The four sisters left more of a legacy than depression and questionable body images. All were strong, kind, intelligent women, so witty it was a joy to listen to them talk on any subject. They were all fierce Zionists at a time when Zionism meant protecting Jews from annihilation in the Holocaust. My grandmother is a feminist, and by the time I was born, her depressive episodes had lifted and she was going back to college. She always has encouraged me to speak my mind and follow my instincts. She is my champion and has loved me and her other grandchildren in a way she was incapable of with her own children She changed. So has my mother, divorcing my dad and moving on. My children deserve the same from me. I deserve the same from me.
Okay, screw the shopping. Today, for Valentine’s day, I’m going to pick up the phone and call the psychopharmacologist.
In this column the author considers working with a doctor to change her antidepressants, and mentions one antidepressant by name. This column does not endorse any change in medication without a doctor’s consultation and does not intend to endorse or malign any particular medication. Different medications can have different levels of effectiveness, and different side effects, for each person. Abruptly changing any prescription medication, especially antidepressants, can have dangerous consequences, including dramatic mood change and painful side effects. If you are unhappy with your medication, consult your doctor.